Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 23, NWS Raleigh, NC

May 20, 2004Scotland County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 20, 2004, 4:22 PM EDT for Scotland County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2004, 4:22 PM EDT (20:22 UTC)
Expired
May 20, 2004, 4:45 PM EDT
In force
23 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Scotland County, NC

The radar

The Raleigh/Durham radar (KRAX), 121 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 202022
SVRRAH
NCC165-202045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
421 PM EDT THU MAY 20 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SCOTLAND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 445 PM EDT

* AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SILVER HILL...OR ABOUT 13 MILES NORTH OF
  LAURINBURG...MOVING SOUTHEAST AT 5 MPH. PENNY SIZED HAIL IS LIKELY
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SILVER HILL...

LARGE HAIL...GUSTY WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

LAT...LON 3491 7952 3497 7956 3500 7948 3501 7943
          3491 7936 3487 7950

$$
RFG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:20 PM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 20, 1:20 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
120 PM EDT THU MAY 20 2004

.DISCUSSION...
TONIGHT...
MODERATELY UNSTABLE AIR...MOISTURE CONVERGENCE...SURFACE...WEAK
UPPER LEVEL VORT...ALL COMBINED WILL PROVIDE THE FOCUS FOR
CONVECTION THIS AFTERNOON INTO THE EVENING HOURS. BASED CONVECTIVE
PARAMETERS FROM MORNING RAOB...MAIN THREAT WILL BE HAIL. THUS WILL
CONTINUE HIGH CHANCE POPS INTO THE EVENING HOURS...ENDING TIME MORE
TOWARD MIDNIGHT.

FRIDAY THROUGH MONDAY...
SUMMERLIKE PATTERN WILL CONTINUE...WITH QUITE WARM...MOIST
...UNSTABLE AIR MASS OVER THE AREA. THESE  PARAMETERS COMBINED WITH
LEE TROUGH WILL PROVIDE THE FOCUS FOR SCATTERED AFTERNOON/EVENING
CONVECTION. PER MODEL TRENDS...LESS COVERAGE SATURDAY AS SOME
BUILDING OF HEIGHTS. ALSO ETA SHOWING SOME DECREASE IN MEAN RH
ESPECIALLY NORTHEAST SECTIONS...GFS REMAINS QUITE MOIST.
DEEP CONVECTION REMAINS TO OUR NORTH ALONG EAST/WEST COLD FRONT.

TUESDAY THROUGH THURSDAY...
S/W TROUGH APPROACHES AND COLD FRONT SAGS FURTHER SOUTH. MODELS
DIFFER ON WEAKENING OF RIDGE OVER THE SOUTHEAST WHICH WILL DETERMINE
HOW FAR FRONT DROPS SOUTH. FOR NOW WILL CONTINUE TREND OF AREA
REMAINING IN WARM...MOIST AIR MASS RESULTING IN SCATTERED
AFTERNOON/EVENING CONVECTION.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

RA/MLM
Hazardous weather outlook, May 20, 6:02 AM EDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
602 AM EDT THU MAY 20 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-211002-ALAMANCE
NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE
NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX
NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH
NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND
NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
602 AM EDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 20, 1:33 PM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
133 PM EDT THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             KNIGHTDALE              35.79N 78.49W
05/19/2004  0.75 INCH        WAKE               NC   TRAINED SPOTTER

&&

DM

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:28 PM EDTFlash Flood WarningRAHStanly2 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.